Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Dementia
Feb 2, 2002

I was diagnosed one year ago (initial VL was 332,000 and CD4 of 328) and began treatment with Viramune, Epivir and Ziagen. My viral load has been undetectable and CD4 is around 540. What are the chances of dementia or similar impacts to my brain? Any chance of impairment to cognitive function? Are there any tests or medical procedures to measure this or diagnose this? Are there any recent papers discussing dementia in people on antiretroviral therapy? Thankyou for your help!

Response from Dr. Henry

HIV dementia is rarely observed in persons with CD4 counts > 200-250. The HIV regimen you are on likely achieves good drug levels in the brain and should protect you nicely against HIV dementia. There are tests utilized by HIV knowledgeable neurologist that can detect early dementia (besides the expensive X-ray type tests). When those tests have been used in persons in your state there is rarely any sign of cognitive impairment. There is a large literature about HIV dementia but--the good news--it is extremely rarely seen among persons on antiretroviral therapy with viral load/CD4 counts in the range you described. KH


Previous
KS and women? Can I get it?
Next
Can KS be transmiteed through oral sex?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement